Alert archive / New York / Flash Flood Warnings in 2002

Flash Flood Warning 18, NWS Binghamton, NY

June 27, 2002Chemung County, Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 27, 2002, 4:29 PM EDT for Chemung County, Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2002, 4:29 PM EDT (20:29 UTC)
Expired
Jun 27, 2002, 7:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Chemung County, NY, Steuben County, NY

The radar

The Binghamton radar (KBGM), 90 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 272029
FFWBGM
NYC015-101-272330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
427 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK
  CHEMUNG COUNTY IN CENTRAL NEW YORK

* UNTIL 730 PM EDT.

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS ADDISON...
  BIG FLATS...CAMPBELL...CORNING...ELMIRA...HORSEHEADS...PAINTED POST
  AND WEST ELMIRA.

SOME REPORTS OF WATER ON ROADS AND BASEMENT FLOODING IN THE CORNING 
AREA.  ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE 
THROUGH 730 PM.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE IN AND AROUND THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

THIS WARNING REPLACES THE ADVISORY ISSUED EARILER FOR THESE COUNTIES.

$$

LAT...LON 4228 7773 4201 7772 4201 7657 4227 7655
2 follow-up statements
000 
WGUS71 KBGM 272148
FFSBGM
NYC015-101-272330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
549 PM EDT THU JUN 27 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM EDT FOR STEUBEN AND
CHEMUNG COUNTIES...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING 
LOCATIONS...BATH...CAMERON MILLS...CAMPBELL...CHAMBERS... 
CORNING...ELMIRA...HORNELL...OWENS MILL...ELMIRA...WILLEYVILLE AND 
YOUNG HICKORY.

RADAR ESTIMATES THAT 2 TO 3 OF RAINFALL INCHES HAVE OCCURRED ACROSS 
PARTS OF SOUTH STEUBEN AND CHEMUNG COUNTIES SINCE 4 PM.  REPORTS OF 
BASEMENT FLOODING AND WATER ON AREA ROADS HAVE BEEN RECEIVED IN THE 
CORNING AREA.  AREA RADARS SHOWED THAT HEAVY RAINFALL WILL SLOWLY 
END THROUGH 730 PM.  HOWEVER...WATER WILL REMAIN ON AREA ROADS...AND 
HIGH WATER LEVEL ON AREA DITCHES AND STREAMS WILL CONTINUE DURING 
THE EVENING.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$
000 
WGUS71 KBGM 272335
FFSBGM
NYC015-101-272350-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
735 PM EDT THU JUN 27 2002

...A FLASH FLOOD WARNING FOR STEUBEN AND CHEMUNG COUNTIES ALLOWED TO 
EXPIRE...

AT 735 PM EDT...NATIONAL WEATHER SERVICE RADAR SHOWED THAT 
PRECIPITATION ACROSS STEUBEN AND CHEMUNG COUNTIES HAS DIMINISHED.  
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:40 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 27, 2:40 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT THU JUN 27 2002

CONVECTION HAS FIRED IN EARNEST ACROSS THE FORECAST AREA THIS
AFTERNOON. THE ACTUAL COLD FRONT IS NOT PROGGED TO CROSS THE CWA
UNTIL LATE THIS EVENING FOR MOST OF THE AREA. THE BULK OF THE SHOWER
AND THUNDERSTORM ACTIVITY WILL END THIS EVENING, WITH A FEW SHRA
POSSIBLE DURING THE OVERNIGHT AS A S/W CROSSES THE AREA. WILL ALSO
KEEP THE FLOOD WATCH IN EFFECT WHERE IT CURRENTLY IS THROUGH EARLY
THIS EVENING FOR THESE AREAS THAT WERE HARD HIT BY HEAVY RAINS LAST
EVENING. ENOUGH BOUNDARY LEVEL MOISTURE SHOULD REMAIN IN PLACE
TONIGHT FOR FOG FORMATION.

ON FRIDAY...THE REGION WILL STILL BE UNDER THE INFLUENCE OF UPPER
LEVEL TROF. TEMPS WILL BE COOLER WITH NOTICEABLY DRIER AIRMASS IN
PLACE AS DEWPOINTS DROP INTO THE UPPER 50S DURING THE AFTERNOON.

A QUIET WEEKEND IN STORE. WARM AND DRY. TEMPS ALREADY BEGIN TO JUMP
UP ON SATURDAY AS BOTH THE SFC AND UPPER LEVEL RIDGE BUILD INTO THE
NORTHEAST. THE CORE OF THE COOLER AIR STAYS ACROSS THE SOUTHEAST
WHERE A CUTOFF LOW WILL DEVELOP WHILE WE GET INTO WESTERLY FLOW AS
THE SFC HIGH SHIFTS TO OUR EAST. FWC MAX TEMPS SOAR TO LOW 90S FOR
ELMIRA ON SATURDAY AVN MOS A BIT LOWER...MID TO UPPER 80S. WILL
TREND TWD THE LOWER VALUES ATTM AS SUGGESTED BY MODEL 850 TEMPS.

DEWPOINTS CREEP BACK UP A LITTLE INTO THE LOWER 60S ON SATURDAY. THE
MORE HUMID AIR WANTS TO RIDE AROUND THE PERIPHERY OF THE HIGH AND
MOVE INTO THE FORECAST AREA AGAIN FROM THE NORTH EARLY NEXT
WEEK...BUT ESPECIALLY MID WEEK.

.BGM...SEVERE THUNDERSTORM WATCH FOR ALL OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA UNTIL 8 PM.

FLOOD WATCH THROUGH EARLY EVENING FOR STEUBEN, CHEMUNG, AND SCHUYLER
COUNTIES IN NY.

JML

In the hours before

Special weather statement, Jun 27, 12:55 PM EDT, 3 hours 34 minutes before
PAZ038-039-040-048-044-043-047-NYZ009-037-036-018-017-015-016-022-
023-024-055-025-044-045-056-046-057-062-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1255 PM EDT THU JUN 27 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:

BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...
ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
YATES NY...
SENECA NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
BROOME NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.

NOTE: THIS STATEMENT ALSO INCLUDES A CORRECTION TO THE PREVIOUS STATEMENT FOR THE NEW YORK COUNTIES...WHICH HAD AN INCORRECT EXPIRATION DATE CODE.
Special weather statement, Jun 27, 1:15 PM EDT, 3 hours 14 minutes before
NYZ009-037-036-018-017-016-015-022-023-024-055-025-044-056-045-046-
057-062-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
115 PM EDT THU JUN 27 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
BROOME NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Special weather statement, Jun 27, 1:55 PM EDT, 2 hours 34 minutes before
NYZ015-016-022-023-271945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT THU JUN 27 2002

...THUNDERSTORMS WITH STRONG GUSTY WIND AND HAIL MOVING INTO THE
AREA...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM GENESEO TO OLEAN, MOVING EAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
HORNELL AT 215 PM.
ITALY HILL, BATH, AND JASPER AROUND 230 PM.
KEUKA LAKE AT 245 PM.
OVID, WATKINS GLEN, AND ELMIRA BETWEEN 3 AND 330 PM.

WIND GUSTS TO 45 MPH ARE LIKELY WITH THESE STORMS, AND
LOCALIZED RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT
Special weather statement, Jun 27, 1:57 PM EDT, 2 hours 32 minutes before
PAZ040-044-047-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
157 PM EDT THU JUN 27 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 153 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH STRONG GUSTY WINDS 26 MILES WEST OF
SHICKSHINNY...MOVING EAST AT 35 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
SHICKSHINNY AT 230 PM.
WILKES BARRE AND HAZLETON AT 245 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCALIZED
RAINFALL AMOUNTS OF 2 OR MORE INCHES, IS ALSO POSSIBLE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT
Special weather statement, Jun 27, 4:10 PM EDT, 19 minutes before
NYZ022-272115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT THU JUN 27 2002

...THUNDERSTORMS WITH DEADLY LIGHTNING...STRONG GUSTY WINDS...VERY
HEAVY RAIN...AND HAIL MOVING INTO THE AREA...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL NEAR
WELLSVILLE...MOVING EAST AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
CANISTEO, AND BUENA VISTA AT 430 PM.
NORTH CAMERON, AND BATH AT 445 PM.
BATH AT 450 PM.
CAMPBELL AND ADDISON AT 455 PM.
PAINTED POST AT 505 PM.

WIND GUSTS OVER 45 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES FROM THE
NATIONAL WEATHER SERVICE.

PADAVONA
Special weather statement, Jun 27, 4:19 PM EDT, 10 minutes before
NYZ024-055-056-272115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT THU JUN 27 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CHEMUNG...OR
ABOUT OVER OWENS MILL...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
NICHOLS AT 435 PM.
OWEGO AT 440 PM.
APALACHIN, AND CAMPVILLE AT 445 PM.
VESTAL, AND TIOGA TERRACE AT 500 PM.
BINGHAMTON AT 510 PM.
CONKLIN,AND KIRKWOOD AT 515 PM.

WIND GUSTS OVER 45 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED.

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:00 PM EDTFlash Flood WarningBGMSteuben3 hr
Jun 27, 2:03 AM EDTFlash Flood WarningBGMSteuben3 hr
Jun 27, 2:03 PM EDTSevere Thunderstorm WarningBGMOnondaga57 min
Jun 27, 2:32 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida43 min
Jun 27, 3:40 PM EDTSevere Thunderstorm WarningBGMChemung50 min
Jun 27, 4:21 PM EDTSevere Thunderstorm WarningBGMTioga24 min
Jun 27, 4:35 PM EDTSevere Thunderstorm WarningBGMOneida25 min
Jun 27, 4:46 PM EDTSevere Thunderstorm WarningBGMBroome44 min

Nearby

Flash Flood Warnings in New York, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.